Oregon, 2014

Hail in Oregon, August 2, 2014

August 2, 2014 · NWS PDT · 6 events in 2 counties and zones

A shortwave pushed through the pacific northwest allowing for several strong storms across the region with severe storms focused along central Oregon. 25 hail 25 miles northwest of Warm Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A shortwave pushed through the pacific northwest allowing for several strong storms across the region with severe storms focused along central Oregon. Hail reports from 1.00-2.00 were reported, mostly in Bend, but did have one report of 1.25 hail 25 miles northwest of Warm Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 2, 1:44 PM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 1:44 PM PST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
244 PM PDT SAT AUG 2 2014

.SHORT TERM...TONIGHT THROUGH MONDAY...TWO UPPER LEVEL DISTURBANCES,
ONE MOVING INTO SOUTHWEST BRITISH COLUMBIA AND ONE MOVING INTO
SOUTH-CENTRAL OREGON, HAVE COME INTO PHASE THIS AFTERNOON. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING FROM
NORTH-CENTRAL OREGON INTO CENTRAL WASHINGTON THROUGH THE DAY SO FAR.
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER CROOK, GRANT AND
WALLOWA COUNTIES AHEAD OF THE SOUTHERN DISTURBANCE. EXPECT SHOWERS
AND STORMS TO BECOME SCATTERED OVER THESE AREAS WITH SOME OF THESE
SCATTERED STORMS POSSIBLY MOVING IN TO THE COLUMBIA BASIN THIS
EVENING. THUS WILL HAVE A LARGE PORTION OF THE AREA WITHIN SCATTERED
COVERAGE INTO THE EVENING. SHEAR OF 35-40 KTS MAY ALLOW SOME OF THE
STORMS TO BECOME STRONG AND WILL CONTINUE TO INDICATE THE POTENTIAL
FOR LOCAL HAIL AND GUSTY WINDS IN THE SCATTERED COVERAGE AREAS.
DRIER AIR WITH SLOWLY SHIFTING UPPER FLOW WILL LEAD TO A GRADUALLY
END TO THE THREAT OF SHOWERS AND STORMS ACROSS OUR WASHINGTON ZONES
AND MANY OF OUR OREGON ZONES LATE TONIGHT INTO SUNDAY MORNING. WARM
CONDITIONS WITH LINGERING MOISTURE WILL STILL LEAD TO CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS FROM CENTRAL OREGON EAST TO
GRANT COUNTY AND NORTH TO THE BLUES AND WALLOWA COUNTY. THESE
SHOWERS/STORMS WILL MAINLY BE ISOLATED IN COVERAGE. THE PATTERN
BECOMES MORE UNCERTAIN BY MONDAY. MODELS HAVE BEEN DIFFERING ON THE
HANDLING OF A STRONG SUBTROPICAL WAVE MOVING OUT OF MEXICO. THE
TRACK OF THIS SYSTEM WILL DETERMINE HOW FAR NORTH MOISTURE WILL PUSH
INTO NORTHEAST AND CENTRAL OREGON MONDAY. FOR NOW WILL LEAN TOWARDS
SOLUTIONS INDICATING A TRACK THROUGH NEVADA INTO SOUTHERN IDAHO.
THIS PARTICULAR SOLUTION WOULD RESULT IN DECENT WEST TO NORTHWEST
FLOW ALOFT THAT SUPPRESSES THE MOISTURE TO OUR SOUTHERN AND EASTERN
EDGE ZONES. THUS WILL CONTINUE TO INDICATE A FEW SHOWERS AND STORMS
IN THESE AREAS ONLY. 90

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW
PRESSURE SYSTEM REMAINS OVER THE REGION MONDAY NIGHT THROUGH TUESDAY
WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ALONG SOUTH SIDE
OF THE OREGON MOUNTAINS. IT APPEARS THAT MUCH OF THE MOISTURE GET
PUSHED EAST OF THE AREA THROUGH MUCH OF NEXT WEEK AS THE FLOW
BECOMES MORE WEST TO NORTHWEST AT TIMES, BUT SOME SLIGHT CHANCE OF
THUNDERSTORMS REMAINS ALONG THE SOUTH SIDE OF THE BLUE AND WALLOWA
MOUNTAINS THROUGH WEDNESDAY. A WEAK WAVE OF LOW PRESSURE IS EXPECTED
TO MOVE OVER MAINLY SOUTHWEST CANADA ON FRIDAY. THE ECMWF IS MORE
AGGRESSIVE WITH IT, BUT STILL DRY ACROSS THE AREA. INCREASING
SOUTHWEST FLOW BY NEXT SATURDAY AS MODEL AGREE ON A TROUGH ALONG THE
WEST COAST. TEMPERATURES WILL BE ABOVE NORMAL THROUGH WEDNESDAY AND
THEN MAY COOL SEVERAL DEGREES BY FRIDAY AND SATURDAY. 93

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24
HOURS. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE
REGION THROUGH ABOUT 08Z TONIGHT. THE BEST AREA FOR THUNDERSTORMS
WILL BE FROM CENTRAL OREGON AND THE EASTERN OREGON MOUNTAINS NORTH
THROUGH THE LOWER COLUMBIA BASIN AFFECTING KRDM...KBDN..KPDT...KALW
AND KPSC. ELSEWHERE THUNDERSTORMS WILL BE ISOLATED. CEILINGS WILL
REMAIN BROKEN AT 100-150 THOUGH THERE MAY BE BRIEF CEILINGS OF
050-100 WITH SOME STORMS. AFTER 08Z SCATTERED TO BROKEN AT 100-150
WITH SOME CLEARING.  WINDS WILL BE MAINLY 5-15 KTS THOUGH KDLS WILL
REACH 10 TO 20 KTS WITH GUSTS TO 25 KTS THIS EVENING. GUSTY WINDS
ARE ALSO POSSIBLE AROUND THUNDERSTORM ACTIVITY. 93

&&

.FIRE WX...WARM AND DRY CONDITIONS AT THE SURFACE WILL CONTINUE
UNDER A RIDGE OF HIGH PRESSURE THIS AFTERNOON THOUGH A WEAK
DISTURBANCE EMBEDDED IN THE SOUTHWESTERLY FLOW WILL PASS OVER THE
AREA. COMBINED WITH THE MID-LEVEL SUBTROPICAL MOISTURE...ISOLATED TO
SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM ACROSS CENTRAL...
NORTHERN AND NORTHEASTERN OREGON AS WELL AS SOUTHERN WASHINGTON. THE
BEST CHANCE OF THUNDERSTORMS WILL BE MAINLY EAST OF THE CASCADES.
THEREFORE...A RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH
TONIGHT. PRECIPITATION TOTALS WITH THESE THUNDERSTORMS WILL WIDELY
VARY DUE TO THE DRY SURFACE CONDITIONS BUT A FEW OF THE STRONGER
STORMS MAY BE CAPABLE OF PRODUCING UP TO A QUARTER OF AN INCH OF
PRECIPITATION. MORE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND MONDAY
THOUGH NOT AS EXTENSIVE IN COVERAGE AS TODAY. BIEDA

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  67  98  66  99 /  30  10  10  10
ALW  72  99  71 100 /  30  10  10  10
PSC  67 101  65 102 /  30  10  10  10
YKM  65  97  63  99 /  20  10  10  10
HRI  66 100  64 101 /  30  10  10  10
ELN  61 100  60 102 /  20  10  10  10
RDM  56  94  55  93 /  30  20  20  20
LGD  60  93  62  93 /  30  20  20  20
GCD  63  96  62  95 /  30  20  20  20
DLS  67  96  65  96 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     ORZ041-044-049-050-502-503-505>511.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     WAZ024-026>030-520-521.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/93/93/98

In the hours before

Special weather statement, Aug 2, 1:34 PM PST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
234 PM PDT SAT AUG 2 2014

ORZ050-022230-
WALLOWA COUNTY OR-
234 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALLOWA COUNTY UNTIL 330
PM PDT...

AT 227 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF IMNAHA MOVING NORTHEAST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4554 11652 4547 11654 4537 11662 4534 11669
      4552 11699 4583 11671 4579 11666 4579 11659
      4574 11653 4569 11652 4565 11647 4560 11646
TIME...MOT...LOC 2134Z 231DEG 8KT 4549 11675
Special weather statement, Aug 2, 2:22 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
322 PM PDT SAT AUG 2 2014

ORZ502-503-507-022300-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-NORTHERN BLUE
MOUNTAINS OF OREGON OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
322 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UMATILLA AND WESTERN
UNION COUNTIES UNTIL 400 PM PDT...

AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF LEHMAN HOT SPRINGS...OR 36 MILES
SOUTH OF PENDLETON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 4562 11852 4507 11817 4500 11896 4525 11908
TIME...MOT...LOC 2221Z 236DEG 13KT 4517 11885

RC
Special weather statement, Aug 2, 3:03 PM PST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
403 PM PDT SAT AUG 2 2014

WAZ520-022330-
EAST SLOPES OF THE WASHINGTON CASCADES WA-
403 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YAKIMA AND WESTERN
KITTITAS COUNTIES UNTIL 430 PM PDT...

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHERN YAKIMA AND WESTERN
KITTITAS COUNTIES...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LAT...LON 4713 12081 4708 12081 4707 12074 4706 12073
      4683 12080 4675 12102 4694 12124 4708 12129
      4739 12135
TIME...MOT...LOC 2302Z 218DEG 14KT 4710 12110

MDV
Special weather statement, Aug 2, 3:09 PM PST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
409 PM PDT SAT AUG 2 2014

ORZ050-022345-
WALLOWA COUNTY OR-
409 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALLOWA COUNTY UNTIL 445
PM PDT...

AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF IMNAHA. THIS STORM WAS
PRODUCING HEAVY RAIN AND WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS ALSO POSSIBLE WITH THIS
STORM. THE HEAVY RAIN MAY CAUSE RAPID RISES ON STREAMS AND CREEKS IN
THE AREA.

LAT...LON 4551 11654 4547 11654 4543 11658 4541 11659
      4538 11662 4528 11681 4546 11702 4574 11666
      4557 11649
TIME...MOT...LOC 2307Z 220DEG 18KT 4550 11677

RC
Special weather statement, Aug 2, 3:23 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
423 PM PDT SAT AUG 2 2014

ORZ502-507-WAZ028-029-030015-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-FOOTHILLS OF THE
NORTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA BASIN OF
WASHINGTON WA-NORTHERN BLUE MOUNTAINS OF OREGON OR-
423 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALLA WALLA AND
NORTHEASTERN UMATILLA COUNTIES UNTIL 515 PM PDT...

AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF PENDLETON...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 4601 11815 4599 11814 4544 11859 4545 11861
      4548 11860 4548 11864 4571 11889 4629 11875
      4605 11811 4602 11811
TIME...MOT...LOC 2323Z 209DEG 16KT 4575 11871

RC

The radar

The Portland,OR radar (KRTX), 129 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Wasco

When
August 2, 4:10 PM PST
Where
Wasco County, 9.06 mi SW of Bear Spgs
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
45.020, -121.650

Hail, Deschutes

When
August 2, 4:32 PM PST
Where
Deschutes County, 0.5 mi W of Bend
Measured
1 in hail
Reported by
Public
Coordinates
44.070, -121.310

Hail, Deschutes

When
August 2, 4:38 PM PST
Where
Deschutes County, 1.21 mi NW of Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.080, -121.320

Hail, Deschutes

When
August 2, 4:40 PM PST
Where
Deschutes County, 0.69 mi S of Bend
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.060, -121.300

Hail, Deschutes

When
August 2, 4:40 PM PST
Where
Deschutes County, 0.5 mi W of Bend
Measured
2 in hail
Reported by
Newspaper
Coordinates
44.070, -121.310

Hail, Deschutes

When
August 2, 6:21 PM PST
Where
Deschutes County, 7.38 mi SSE of Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.980, -121.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525141, 525140, 525142, 525143, 525144, 525145.